An example of an acute hepatitis-like syndrome arising after pulse methylprednisolone therapy. These episodes arise typically 2 to 4 weeks after a third or fourth cycle of pulse therapy, and range in severity from an asymptomatic and transient rise in serum aminotransferase levels to an acute hepatitis and even fulminant hepatic failure. In this instance, the marked and persistent rise in serum enzymes coupled with liver histology suggesting chronic hepatitis led to a diagnosis of new-onset autoimmune hepatitis, despite the absence of serum autoantibodies or hypergammaglobulinemia. Autoimmune hepatitis may initially present in this fashion, without the typical pattern of serum autoantibodies during the early, anicteric phase. The diagnosis was further supported by the prompt improvements in serum enzymes with prednisone therapy. The acute hepatitis-like syndrome that can occur after pulses of methylprednisolone is best explained as a triggering of an underlying chronic autoimmune hepatitis caused by the sudden and profound immunosuppression followed by rapid withdrawal. This syndrome can be severe, and fatal instances have been reported. Whether reinitiation of corticosteroid therapy with gradual tapering and withdrawal is effective in ameliorating the course of illness is unclear, but anecdotal reports such as this one suggest that they are beneficial and should be initiated promptly on appearance of this syndrome. Long term follow up of such cases is also necessary to document that the autoimmune hepatitis does not relapse once corticosteroids are withdrawn again.
Another important aspect to consider is how your current medications might be affecting your adrenals in a negative way. It’s possible that adrenal insufficiency can develop when a person taking glucocorticoid hormones (like prednisone) for a long time, which act similarly to cortisol, suddenly stops taking those medications. If you’re on any prescriptions for treating inflammatory illnesses like rheumatoid arthritis, asthma or ulcerative colitis , talk to your doctor about how to adjust your dosage appropriately before changing them yourself since these can lower ACTH and cortisol.
What differentiates adrenal insufficiency from adrenal fatigue? More often than not, adrenal fatigue is modeled by an overabundance of cortisol, often at the “wrong” times, while adrenal insufficiency is a consistent inability to produce cortisol. They are related, though — many natural medicine practitioners, such as myself, see adrenal fatigue as a precursor to adrenal insufficiency. In fact, a description of adrenal insufficiency from the Cleveland Clinic states that “its early clinical presentation is most commonly vague and undefined, requiring a high index of suspicion.” ( 41 )